Winter Storm, Antelope
- When
- March 19, 6:00 PM CST to March 21, 9:00 AM CST
- Where
- Antelope forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.177, -98.067 (the zone’s center; the record gives no point)
A prolonged period of snow, occasionally heavy, fell across much of eastern Nebraska and southwest Iowa from very early Sunday morning 3/19/06 into early Tuesday morning the 21st. The snow was accompanied by gusty east to northeast winds which created significant blowing and drifting snow, especially west of a Lincoln to West Point line.
Every event with a place to put it; 28 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A prolonged period of snow, occasionally heavy, fell across much of eastern Nebraska and southwest Iowa from very early Sunday morning 3/19/06 into early Tuesday morning the 21st. The snow was accompanied by gusty east to northeast winds which created significant blowing and drifting snow, especially west of a Lincoln to West Point line. East of that line the snow was occasionally mixed with sleet, freezing drizzle and even light rain Sunday and Sunday night. Total snowfall of 20 to 25 inches was common from around Columbus and Schuyler to the Norfolk, Albion and Neligh areas, with some unofficial totals of 28 to 30 inches reported. Amounts of 10 to 20 inches were recorded west of a line from Beatrice to Lincoln to Omaha then into Monona county Iowa. Snow totals southeast of that line decreased gradually, and only 2 to 4 inches was reported from around Falls City, in the southeast corner of Nebraska, toward Shenandoah and Clarinda in southwest Iowa.The precipitation for the first part of the event, from Sunday into midday Monday, was mainly driven by warm air advection. Then by Monday afternoon an upper level system caused surface low development over Oklahoma which then tracked across the Missouri and Arkansas area by Tuesday morning.The snow began just after midnight Sunday the 19th along and west of a Lincoln to West Point line and by 7 am Sunday most areas had received 2 to 4 inches. Very dry low level air feeding into the system greatly reduced the snowfall from near the Missouri River east into western Iowa and little or no measurable snow had yet fallen as of 7 am Sunday. By mid morning Sunday accumulating snow had pushed to the Missouri River with 1 to 3 inches recorded as far east as the Omaha area. However, the above mentioned dry air would continue to cause periodic lapses in accumulating snow for the counties bordering the Missouri River in Nebraska south of Tekamah and for much of Southwest Iowa. That in turn allowed for somewhat brighter afternoon skies Sunday and Monday along with temperatures that managed to climb to freezing or a little warmer. Thus, there was much melting of the snow on roads and sidewalks, especially on treated ones, during the daylight hours. Snow intensities increased Sunday night across most areas and by 7 am Monday morning total snowfall varied from 6 to 15 inches along and west of a Lincoln to Schuyler to Bloomfield line, with the higher amounts along and west of a Columbus to Niobrara line. Snow totals east of that area were in the 2 to 6 inch range except for generally an inch or less from the southeast corner of Nebraska into portions of west central Iowa northeast of Council Bluffs. Snow continued accumulating Monday afternoon over much of the area...except near and east of the Missouri River where brighter skies and slightly warmer temperatures held back accumulations. Monday night and Tuesday morning saw the heavier accumulating snow finally shift east to those counties in Nebraska and Iowa bordering the Missouri River. Much of the snow then finally ended mid Tuesday morning.Even though many roads west of a Lincoln to West Point line were closed for a time by Monday afternoon, including Interstate 80 west of Lincoln, travel from extreme eastern Nebraska into much of southwest Iowa was not affected too much. The closing of Interstate 80 caused extensive traffic problems early Tuesday in the Lincoln area as west bound traffic tried to exit the Interstate and onto west bound roads and Highways. This, in turn, forced the closure of west bound Highway 6 out of Lincoln.The heavy snow or resulting melting snow caused several buildings to collapse. In Fairbury a large industrial building collapsed late Wednesday March 22 causing nearly $1 million in damage. Near Humphrey melting snow Tuesday caused a power pole to tip or wires to stretch sparking an outbuilding fire. A metal beam twisted on a Neligh buisness causing some damage. A roof collapsed in the Newman Grove area damaging vehicles and other items at a lumber store. Awnings collapsed in the Norfolk area.In addition...many schools cancelled classes both Monday and Tuesday and some even stayed closed Wednesday. Over 400 schools were reported closed in Nebraska at one time or another.Heavier storm total snowfall...in some cases these were 48 hour or more amounts...included...25 inches at Lorretto, 24 inches in Madison, 23 inches in Albion, 22 inches at Elgin, 19 to 20 inches in the Schuyler and Columbus areas as well as in Oakdale. At official climate sites over the region, storm totals included 17.5 inches in Norfolk, 9.1 at Lincoln, 9.2 at Omaha Eppley and 13 inches at the NWS in Valley. Heavier totals in western Iowa included 12 inches near Little Sioux, 10 inches near Castana, 9 inches in Underwood and 6 to 8 inches from Logan to Onawa and Mapleton. Some of these totals were affected by either blowing and drifting, western sections, or by paritally melting from underneath eastern and southern locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 19, 3:26 PM CST, 2 hours 34 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
326 PM CST SUN MAR 19 2006
...MAJOR WINTER STORM TO IMPACT THE AREA THROUGH TUE MORNING...
.DISCUSSION...
SYNOPSIS...12Z SUBJECTIVE UPPR AIR ANLYS INDCD DEEP UPPR LVL TROF
OVR THE WRN US. MAIN SHRTWV OF INTEREST WAS LOCATED OVR SERN CA
ASSOCIATED WITH A 90 M H5 HEIGHT FALL AT KTUS. AHEAD OF THE MAIN
WAVE...WEAK SHRTWV TROFS WERE NOTED OVR TX AND OVR NEB. AT H85
RIDGE AXIS FM MN SWD INTO ERN MO HAD RMND NRLY STNRY OVERNIGHT
WITH A LO OVR UT. A VRY SHRP GRADIENT TO THE MOISTURE WAS NOTED FM
SE SD INTO WRN MO. 20Z OBJECTIVE MSAS ANLYS INDCD LO PRES
DEEPENING OVR ERN NM WITH THE SFC RIDGE FM WRN MN SWD INTO ERN IL.
KOAX 88-D CONT TO INDC AREAS OF -SN OR -PL OVR THE WRN FA WITH
MAINLY DRY CONDITIONS OVR SW IA.
FORECAST...LATEST NUMERICAL MODELS SEEM CONSISTENT IN THE EVOLUTION
OF THE DYNAMICS OF THE ONGOING STORM SYSTEM. THE MAIN DIFFS IN THE
GFS/NAM ARE IN THE MOISTURE FIELDS...WHICH OF COURSE TRANSLATES TO
THE QPF FIELDS. VRY BROAD AND DEEP WAA WL CONT THRU THE EVNG HOURS
OVR OUR FA...WHICH SHLD LEAD TO A CONTINUED OCCASIONAL -SN AND EVEN
SOME -PL MIXED IN. ACCUMULATIONS THIS EVNG ARE NOT EXPECTED TO BE
VRY SIG DUE TO THE SCT NATURE OF THE PRECIP AND MELTING. PRECIP WL
LIKELY DECREASE FOR A TIME ALNG THE MO RVR AND CONT DRY INTO SW IA
FOR THIS EVNG AS FLOW AT H85 AND BELOW BEGINS TO BACK TO A MORE ERLY
DIRECTION AND DRIER AIR GETS PULLED IN FM IA. AFTN MIDNIGHT...UPPR
LVL Q-G FORCING SLOWLY STARTS TO MV IN TO THE FA FM THE SW...BUT
CONTD WAA WL STILL BE THE MAIN PLAYER. WL LIKELY ONCE AGAIN SEE AN
EXPANDING AREA OF PRECIP OVR KS/WRN NEB BY MIDNIGHT...WHICH SHLD MV
INTO THE FA AFTR MIDNIGHT. WITH THE SUN GONE...SHLD SEE
ACCUMULATIONS PICK UP OVR THE AREA WITH PRECIP BEING ALL SN BY THEN
TOO. AS WE GET INTO MON THE GFS SEEMS TOO AGGRESSIVE IN PULLING
DRIER AIR FM THE IA TO OUR FA. ALTHOUGH THIS DRIER AIR MAY REALLY
AFFECT OUR IA COUNTIES IN THE MRNG...STG AND DEEP DYNAMICS SEEN IN
THE H5-3 DIV Q FIELDS AND GOOD PV ADVECTION SHLD OVERCOME THE DRY
AIR. THIS WL LEAD TO AN EXPANDING AREA OF SN...ALNG WITH SOME +SN FM
ALBION TO BLAIR AND POINTS SWD BY EARLY AFTN. THIS THINKING IS
SUPPORTED BY THE 09Z SREF AND OTHER OPERATIONAL MODELS. THE HEAVIEST
OF THE SN MAY ACTUALLY OCCUR ARND 00Z TUE WHEN THE Q-G FORCING...H7
FRONTOGENESIS AND A DEEP THRML PROFILE IN THE DENDRITIC LAYER ALL
OCCUR. SNOWFALL THRU THE DAY WL CONT TO BE HAMPERED BY A VRY WRM
GRND AND A MARCH SUN...AND WL HAVE LESS ACCUMULATIONS THAN
STRAIGHT QPF WLD INDICATE FOR THIS REASON...BUT AS WAS SEEN THIS
MRNG...SNOW RATES OF ARND AN INCH PER HOUR WL CERTAINLY
ACCUMULATE AND WE SHLD EASILY SEE THAT...WITH RATES EVNG HIGHER
THAN THAT DRNG THE LATE AFTN AND EVNG. IN ADDITION TO THE
+SN...H85 WNDS OF 50+ KTS ARE PROGGED. HOWEVER...MIXNG THESE WNDS
TO THE SFC IS NOT LIKELY DUE TO THE FACT THAT LO LVL CAA IS NOT
INTENSE AND 1000 TO 850 MB LAPSE RATES ARE ONLY ARND 6 C/KM. WE WL
LIKELY SEE SOME GUSTS ARND 30 MPH WITH SOME BLOWING SN POSSIBLE.
SN WL SLOWLY TAPER OFF FM W TO E ACRS THE FA LATE MON NIGHT INTO
TUE MRNG...BUT DID EXTEND THE LIKELY POPS INTO MRNG ON TUES. DID
NOT MAKE TO MANY CHANGES TO THE GOING HEADLINES...BUT DID ADD A
FEW COUNTIES TO THE WRNG OVR NE NEB...ISSUED A WNTR WX ADVRY FOR
W-CNTRL IA AND EXTENDED ALL WRNGS/ADVRYS EXCEPT OUR FAR NW CWA TO
12Z TUE. SEE OMAWSWOAX FOR THE LATEST ON HEADLINES.
EXTENDED...MAIN FORECAST CHALLENGE DURING THIS TIME WILL CONTINUE TO
BE TEMPERATURES WITH SIGNIFICANT SNOWPACK EXPECTED ACROSS THE AREA.
THERE STILL APPEARS TO BE ANOTHER TROUGH OF LOW PRESSURE MOVING
THROUGH THE REGION FROM WEST TO EAST WEDNESDAY AFTERNOON THROUGH
THURSDAY MORNING. THE ECMWF WAS A BIT SLOWER WITH THIS SYSTEM...WITH
THE GFS SLIGHTLY MORE PROGRESSIVE. OF NOTE...THE 12Z MODELS WERE
TAKING A THE LOW JUST A BIT FURTHER SOUTH...BUT STILL AFFECTS MOST
OF OUR CWFA. THUS...WILL MAINTAIN A CHANCE OF SNOW DEVELOPING
WEDNESDAY AFTERNOON WITH THE BEST CHANCE DURING THE WEDNESDAY NIGHT
PERIOD ACROSS THE SOUTHERN CWFA. IT/S A FAIRLY QUICK MOVING SYSTEM
BUT STILL HAS THE POTENTIAL TO PRODUCE AN INCH OR TWO OR SNOW BASED
ON CURRENT TRENDS. THERE MAY BE SOME LINGERING FLURRIES EARLY
THURSDAY BUT THE ACCUMULATING SNOWFALL WILL BE OVER.
WITH REGARD TO TEMPERATURES...HAVE MAINTAINED BELOW MEX VALUES WITH
THE COLDEST NIGHT STILL APPEARING TO WEDNESDAY MORNING WHEN TEMPS
COULD BOTTOM OUT FROM 10 TO 15 DEGREES. HAVE ALLOWED FOR A VERY SLOW
WARMUP THROUGH THE REMAINDER OF THE WEEK. EARLIER MODELS WERE STILL
SHOWING SOME RIDGING DEVELOPING ACROSS THE CENTRAL PLAINS FOR THE
WEEKEND WHICH COULD BOOST TEMPS INTO THE 40S BY SATURDAY AND EVEN
THE 50S FOR SUNDAY. HOWEVER...THE 12Z GFS MAY BE TAKING THE FORECAST
IN A NEW DIRECTION WITH COOLER READINGS EXPECTED. THE EVOLUTION OF
AN UPPER CLOSED LOW MOVING SOUTH OUT OF THE GREAT LAKES COULD
INHIBIT THE WARMUP...BUT THAT/S SOMEWHAT OF A DEPARTURE FROM CURRENT
THINKING. FOLLOWING THE WARMER SOLUTION FOR TEMPERATURES...SNOW MELT
WILL OBVIOUSLY COME INTO PLAY WITH PATCHY DENSE FOG OR STRATUS
LIKELY DEVELOPING UNDER THE SURFACE RIDGE BY FRIDAY THROUGH SUNDAY.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR NEZ042-NEZ043-
NEZ044-NEZ045-NEZ050-NEZ051-NEZ052-NEZ053-NEZ065-NEZ066-
NEZ067-NEZ068-NEZ078-NEZ088-NEZ089-NEZ090-NEZ091-NEZ092-
NEZ093.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR NEZ032-
NEZ033-NEZ034.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 AM CST TUESDAY
FOR NEZ032-NEZ033-NEZ034.
WINTER STORM WARNING UNTIL 6 PM CST MONDAY FOR NEZ011-NEZ016-
NEZ017-NEZ030-NEZ031.
WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR NEZ012-NEZ015-
NEZ018.
IA...WINTER WEATHER ADVISORY FROM 6 AM MONDAY TO 6 AM CST TUESDAY FOR
IAZ043-IAZ055-IAZ056.
WINTER STORM WARNING FROM 6 AM MONDAY TO 6 AM CST TUESDAY FOR
IAZ069-IAZ079-IAZ080-IAZ090-IAZ091.
&&
BOUSTEAD/DEWALDHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 532 PM CST SUN MAR 19 2006 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-201230- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 532 PM CST SUN MAR 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND MONDAY A MAJOR WINTER STORM WILL BEING TO AFFECT THE AREA TONIGHT. OCCASIONAL SNOW IS EXPECTED THIS EVENING ALONG WITH SOME SCATTERED AREAS OF SLEET. MORE STEADY SNOW IS EXPECTED OVER EASTERN NEBRASKA AFTER MIDNIGHT AND TOWARD MONDAY MORNING. AS THE STORM SYSTEM LIFTS NORTHEAST INTO KANSAS ON MONDAY...HEAVY SNOW WILL BEGIN TO FALL OVER PARTS OF EASTERN NEBRASKA. SNOW WILL ALSO START TO SPREAD INTO SOUTHWEST IOWA DURING THE MORNING HOURS ON MONDAY. THE HEAVIEST SNOW DURING THE DAY IS EXPECTED TO FALL SOUTH OF A LINE FROM ALBION TO BLAIR TO OAKLAND IOWA AND POINTS SOUTH. WINTER STORM WARNINGS ARE IN EFFECT FOR THESE AREAS THROUGH TUESDAY MORNING. NORTH OF THIS LINE...LIGHTER SNOW IS EXPECTED TO FALL DURING THE AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY AS THE STRONG WINTER STORM CONTINUES TO MOVE ACROSS PARTS OF KANSAS AND INTO MISSOURI MONDAY NIGHT...HEAVY SNOW IS EXPECTED TO CONTINUE THROUGH THE EVENING HOURS SOUTH AND EAST OF A LINE FROM COLUMBUS TO TEKAMAH TO OAKLAND IOWA. SNOW WILL START TO TAPER TO FLURRIES LATE MONDAY NIGHT AND INTO THE DAY ON TUESDAY. SIGNIFICANT STORM TOTAL ACCUMULATIONS ARE LIKELY OVER MOST OF EASTERN NEBRASKA AND SOUTHWEST IOWA BY TUESDAY MORNING. STRONG EAST TO NORTHEAST WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH WILL ALSO ALLOW FOR SOME BLOWING AND DRIFTING OF THE WET SNOW...ESPECIALLY IN OPEN AREAS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS ARE REQUESTED TO RELAY SNOWFALL INFORMATION TO THE NATIONAL WEATHER. BOUSTEAD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1204 PM CST SUN MAR 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM SNOW PAPILLION 41.16N 96.04W
03/19/2006 M1.7 INCH SARPY NE TRAINED SPOTTER
SLUSHY ROADS. TEMPERATURE OF 31 DEGREES.
&&
DEWALDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1209 PM CST SUN MAR 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM SNOW PLATTSMOUTH 41.01N 95.89W
03/19/2006 E2.0 INCH CASS NE LAW ENFORCEMENT
&&
DEWALDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1219 PM CST SUN MAR 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM SNOW VALLEY 41.31N 96.35W
03/19/2006 M2.6 INCH DOUGLAS NE OFFICIAL NWS OBS
2 INCHES OF SNOW STILL ON THE GROUND. WATER EQUIVALENT OF
0.22 INCHES.
1200 PM SNOW LINCOLN 40.82N 96.69W
03/19/2006 M1.2 INCH LANCASTER NE CO-OP OBSERVER
ESTIMATED SNOWFALL OF 1.2 INCHES. CURRENTLY 1/2 INCH OF
SNOW ON THE GROUND DUE TO MELTING. WATER EQUIVALENT OF
0.21 INCHES.
&&
DEWALDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1239 PM CST SUN MAR 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM SNOW WILBER 40.48N 96.96W
03/19/2006 E4.0 INCH SALINE NE EMERGENCY MNGR
CURRENTLY EXPERIENCING A SLEET AND SNOW MIXTURE.
1230 PM SNOW 4 W NORFOLK 42.03N 97.50W
03/19/2006 M5.5 INCH MADISON NE CO-OP OBSERVER
4 INCHES OF SNOWFALL STILL ON THE GROUND.
&&
DEWALDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
420 PM CST SUN MAR 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM SNOW OMAHA 41.26N 96.01W
03/19/2006 E3.0 INCH DOUGLAS NE BROADCAST MEDIA
FROM LOCAL TV METEOROLOGIST.
&&
DEWALDThe national radar mosaic for the moment the first event began.
28 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496000, 5496001, 5496002, 5496003, 5496004, 5496005, 5496006, 5496007, 5496008, 5496009, 5496010, 5496011, 5496012, 5496013, 5496014, 5496015, 5496016, 5496017, 5496018, 5496019, 5496020, 5496021, 5496022, 5496023, 5496024, 5496025, 5496026, 5496027.